What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 1:33 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 1:33 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Sun Jul 7 2019
.SYNOPSIS...
A cold front will drop south through the Mid Atlantic region
tonight and into the Carolinas on Monday. High pressure covers
the region on Tuesday and Wednesday. Another cold front will
approach the area from the west Thursday and Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 215 PM EDT Sunday...
Zonal flow though weak will bring a couple to 3 more shortwaves
across our area through Monday, while a surface boundary shifts from
the mid-Atlantic to lower Ohio Valley, this afternoon, south to
southeast across Virgina and the Carolinas overnight into Monday
morning.
The radar early this afternoon shows a shotgun pattern to the
convection. Mesoscale parameters favor stronger thunderstorms across
southside VA into the NC piedmont where MLCAPEs are already
exceeding 1500 J/Kg, with better instability east of our area. PWATs
continue to run from over 1.5 inches to as much as 2 inches in the
piedmont. The Flash Flood Watch across our northern tier will remain
in place, and at the moment not seeing a need for expanding it
southward.
As has been the case the last few days, the convective allowing
models have been all over the place in showing where the best
coverage of storms will be this afternoon, and confidence is the
models based on current conditions is low. The flavor of the models
is good in terms of showing a more widespread scattered coverage,
with a few areas of higher concentrated storms, namely over the
northern forecast area from Greenbrier WV to Buckingham close to
better lift aloft. Still favoring likely pops most places to
categorical in the southern Shenandoah Valley.
This evening, differences in models continue with the 12z NAM/GFS
showing another MVC pushing across the area, though better
instability and lift remain east. Will lean toward high chance to
low likely pops east of the mountains, and taper to lower chance in
the west behind this wave.
The 8h front lingers north of us tonight, then slides southwest
toward the foothills of VA Monday. However, moisture stays elevated
with PWATS remaining above 1.5 inches east of the mountains.
Wave of low pressure pushes along the front into the Carolinas
during the day aided by another vort aloft. Still seeing a decent
chance of showers/storms with likely pops mainly east of the
mountains to lower chances in the mountains of SW VA west of
Bluefield to Galax.
Temps will remain elevated tonight once again, but should see a few
degrees cooler for highs Monday, especially north of the VA/NC
border, with upper 70s to lower 80s across Southeast WV and the
Alleghanys, and higher elevations in the southwest, to mid to upper
80s elsewhere.
Forecast confidence is high that storms will be widespread but in a
scattered to numerous coverage fashion, but not everyone will see
rain. Those who do could get up to 2 inches in less than an hour.
Confidence for when storms fade tonight is moderate, then returns to
high for Monday. Will evaluate how much rain falls through this
evening, and how models trend for coverage Monday before considering
another flash flood watch.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EDT Sunday...
Fairly progressive pattern in the short-range as the broad ridge
over the central U.S. at the outset of the period of shifts
slowly east slowly east through mid-week. Lingering showers
Monday night into early Tuesday are possible behind a cold front
that should be well into the Carolinas by then. Weak high
pressure over the Great Lakes will nudge southward into the
region on Tuesday with slightly drier and more stable air
working in as well. Could still see widely scattered storms
Tuesday afternoon and highs from the low to mid-80s but it will
be a mainly pleasant mid-summer day. Overnight lows Tuesday mainly
in the 60s. High pressure aloft builds into the eastern U.S. on
Wednesday and the surface high will begin to relinquish control
as it slips further east. Forecast area will be in a transition
zone between drier air over the northeast and more humid air
over the southeast. Scattered afternoon convection will remain a
possibility mainly over the southwestern mountains in the more
humid air mass in the that area. Expect highs Wednesday few
degrees warmer than Tuesday but still reasonable for July,
ranging from low to mid-80s. Wednesday night lows again in the
60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1100 AM EDT Sunday...
Models showing a fairly vigorous upper trough moving across the
Great Lakes into New England Thursday into Friday with an
associated cold front to move across the central/southern Appalachian
region during this period. Best forcing for any severe weather
likely to be north of our region but convergence along the front
and summer heating could certainly produce strong thunderstorms.
Only modest cooling/drying behind this boundary into Friday
with h85 temps down slightly and frontal boundary likely to
stall out to our south across the Carolinas, something not
untypical in July. By Saturday attention may be turning to the
Gulf of Mexico where NHC guidance from this morning suggests a
40 percent chance of cyclone formation in the northern Gulf in
the 5-day period ending Friday. This would be emerging from a
weak low pressure trough currently well inland over the
southeastern U.S. Solutions on the eventual track of a
potential cyclone remain highly variable on global models with
GFS (06z run) most inclined to ride it northward toward the
southern Appalachians by later Saturday into Sunday. This would
obviously bring a potential for heavy rain to parts of the
region. On the other hand, the Euro (00z run) is completely
different holding the low along the Gulf coast through most of
the weekend and drifting it inland into Mississippi. CMC (00z)
is closer to GFS but tracking more toward coastal NC/VA. Lots of
uncertainly remains at this point.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 120 PM EDT Sunday...
Low confidence forecast in terms of when storms will impact
terminals this afternoon, but high that most will see storms at
least in vicinity of the terminals, and at time (TEMPO) sub-VFR
thunderstorms over each terminal. Best threat will be 18z-00z,
then as we head through this evening, activity should wane but
storms could stick around especially east of ROA/MTV through
midnight.
Front drifts into the area tonight, and should see low level
moisture in place so expect MVFR or lower cigs overnight with
fog at times. Confidence is low on whether cigs or fog will be
the issue, but high on sub-VFR at all sites through about 12-14z
Monday.
Front hangs up enough with low pressure moving along it to bring
another round of showers and storms to the area Monday but
mainly after 18z, though some formation of showers/storms are
possible around 16-18z.
.Extended Aviation Discussion...
Expect threat of showers/storms into Tuesday then should see
drier air push in midweek briefly with more storms expected
Thursday and possibly Friday. Potential for sub-VFR after the
front into Tuesday, but VFR expected midweek outside of storms,
and any late night fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ019-020-
023-024-034-035-045>047.
NC...None.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ507-508.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...AMS/PC
LONG TERM...PC
AVIATION...AMS/WPHazardous weather outlook, Jul 7, 2:02 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
302 PM EDT Sun Jul 7 2019
VAZ019-020-023-024-034-035-045>047-WVZ507-508-081915-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
302 PM EDT Sun Jul 7 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, isolated storms may become strong to severe with
damaging wind the main threat.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heavy rainfall with storms could cause localized flash flooding
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>044-081915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-Mercer-Summers-Monroe-
302 PM EDT Sun Jul 7 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Thunderstorms will be slow moving through this evening. This may
cause localized flash flooding. In addition, a few storms could be
strong to severe with isolated wind damage the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heavy rainfall with storms could cause localized flash flooding
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:24 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
324 PM EDT Sun Jul 7 2019
VAZ011-WVZ042>044-072000-
Giles-Mercer-Summers-Monroe-
324 PM EDT Sun Jul 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST WEST
VIRGINIA INTO GILES COUNTY VIRGINIA...
Until 400 PM EDT.
At 323 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Indian Mills to Glen Lyn to near
Chapel. Movement was east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
and Union.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3769 8051 3742 8053 3721 8074 3723 8095
3726 8099 3733 8094 3756 8096 3770 8055
TIME...MOT...LOC 1923Z 254DEG 16KT 3751 8085 3735 8086 3726 8096
WPSpecial weather statement, Jul 7, 3:01 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT Sun Jul 7 2019
VAZ011-WVZ044-072030-
Giles-Monroe-
401 PM EDT Sun Jul 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GILES AND SOUTHERN
MONROE COUNTIES...
Until 430 PM EDT.
At 358 PM EDT, a strong thunderstorm was located over Peterstown,
moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
and Newport.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3752 8040 3746 8041 3742 8048 3734 8044
3730 8045 3727 8051 3725 8059 3734 8086
3735 8085 3737 8087 3746 8084 3752 8080
TIME...MOT...LOC 1958Z 285DEG 11KT 3742 8076
RR/RSSpecial weather statement, Jul 7, 3:14 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Sun Jul 7 2019
VAZ046-059-072045-
Appomattox-Charlotte-
414 PM EDT Sun Jul 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN APPOMATTOX AND
NORTHERN CHARLOTTE COUNTIES...
Until 445 PM EDT.
At 411 PM EDT, a strong thunderstorm was located over Evergreen,
moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Appomattox...
Red House...
Pamplin City...
Madisonville...
and Appomattox National Historic Park.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3732 7863 3727 7868 3721 7869 3719 7868
3719 7864 3717 7864 3716 7862 3708 7877
3717 7884 3720 7882 3721 7886 3724 7886
3725 7890 3731 7895 3743 7873 3733 7861
TIME...MOT...LOC 2011Z 326DEG 13KT 3733 7878
RR/RSSpecial weather statement, Jul 7, 3:32 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT Sun Jul 7 2019
VAZ034-044-045-072100-
Campbell-Bedford-Pittsylvania-
432 PM EDT Sun Jul 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD, SOUTHWESTERN
CAMPBELL, AND NORTHERN PITTSYLVANIA COUNTIES...
Until 500 PM EDT.
At 428 PM EDT, a strong thunderstorm was located over Huddleston,
moving southeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Altavista...
Hurt...
Huddleston...
Leesville...
and Pittsville.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3715 7960 3728 7949 3715 7922 3695 7944
TIME...MOT...LOC 2028Z 310DEG 9KT 3716 7950
RR/RS
Special weather statement, Jul 7, 3:46 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
446 PM EDT Sun Jul 7 2019
NCZ002-003-VAZ015-016-072130-
Surry-Alleghany-Grayson-Carroll-
446 PM EDT Sun Jul 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRAYSON,
NORTHERN SURRY, EASTERN ALLEGHANY, AND SOUTHWESTERN CARROLL
COUNTIES...
Until 530 PM EDT.
At 443 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pipers Gap to Ennice to Independence.
Movement was southeast at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Sparta...
and Independence.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3645 8113 3667 8133 3662 8105 3674 8084
3659 8061 3656 8061 3656 8057 3653 8053
3639 8076
TIME...MOT...LOC 2043Z 314DEG 10KT 3665 8084 3658 8099 3661 8118
RR/RSSpecial weather statement, Jul 7, 4:18 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
518 PM EDT Sun Jul 7 2019
VAZ058-059-072200-
Halifax-Charlotte-
518 PM EDT Sun Jul 7 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HALIFAX AND SOUTHERN
CHARLOTTE...
Until 600 PM EDT.
At 514 PM EDT, a strong thunderstorm was located over Dryburg. the
storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Redoak...
Scottsburg...
Staunton River State Park...
and Dryburg.
If you are on or near John Kerr Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
3668 7870 3667 7870 3665 7871 3663 7871
3666 7887 3684 7881 3677 7859 3670 7865
3668 7862 3665 7857 3663 7855
TIME...MOT...LOC 2114Z 018DEG 0KT 3675 7874
RS